Texas, 2002

Hail and Damaging Winds in Texas, May 29, 2002

May 29, 2002 · NWS MAF · 6 events in 4 counties and zones

A small complex of high based severe thunderstorms developed over the western Permian Basin, and resulted in hail to the size of quarters and numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A small complex of high based severe thunderstorms developed over the western Permian Basin, and resulted in hail to the size of quarters and numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 2:00 PM CST, 4 hours earlier.

Area forecast discussion, May 29, 2:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED MAY 29 2002

SATELLITE VIS IMAGERY SHOWS HEATING SLOW TO ERODE CAP THIS
AFTERNOON.  NEVERTHELESS...KMAF 12Z SOUNDING/SFC OBS SHOW
CONVECTIVE TEMPS TO BE REACHED SHORTLY.  DIURNAL CONVECTION ALREADY
FIRING OMTNS...BUT THESE ARE LIKELY ELEVATED.  HOWEVER...GOOD LOW
LVL MSTR (50+ DEWPTS) IS BACKED UP AS FAR W/AS KATS/KCNM.  MODELS
ADVERTISE A 25+KT H85 LLJ TO DEVELOP OVR THE ERN CWA...COUPLED
W/AN UPPER LVL JET PROGGED TO DIVE S AROUND DEVELOPING RIDGE IN THE
SW CONUS.  LATEST SFC ANALYSIS SHOWS BEST INSTABILITIES WILL BE TO
THE N-NE...BUT CANNOT DISCOUNT THIS DEVELOPING S INTO THE AREA
OVERNIGHT PAST THE EVENING HRS AS JET COUPLET STRENGTHENS.  WILL KEEP
POPS ON THE LOW SIDE.

THURSDAY...RIDGE BUILDS INTO THE 4 CORNERS AREA...CUTTING OFF ALL
SHOTS AT FURTHER PRECIP INTO THE EXTENDED.  HOWEVER...WILL LEAVE IN
LOW POPS NE ZONES TO CATCH ANY RESIDUAL OVERNIGHT CONVECTION.  AS
RIDGE APPROACHES...A WEAK SFC LOW IS PROGGED TO DEVELOP OVER THE BIG
BEND AREA...AND WINDS TO BE ERLY FOR A GOOD PORTION OF THE FA FOR
HIGHS NOT AS ROBUST AS GUIDANCE HAS BEEN PUSHING LATELY. EXPECT
SIMILAR CONDITIONS TO DOMINATE THROUGHOUT THE EXTENDED.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  66/93/66/94    2100
LSA  63/92/64/93    2100
6R6  70/95/68/95    3000
MRF  56/87/57/88    3100
CNM  64/95/65/96    1000

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, May 29, 2:14 PM CST, 3 hours 46 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT WED MAY 29 2002

.SYNOPSIS...
THE DRYLINE WAS LOCATED NEAR A SEMINOLE...TO MONAHANS...TO FORT
STOCKTON LINE AT 2 PM THIS AFTERNOON...AND IS EXPECTED TO CONTINUE
INTO THE EASTERN PERMIAN BASIN BEFORE RETREATING BACK TO THE WEST
TONIGHT.  THIS DRYLINE WILL INTERACT WITH OTHER SURFACE BOUNDARIES
IN THE AREA TO ACT AS A FOCUS FOR THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING.

.THREATS...
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS
THROUGH THE EVENING HOURS.  ADDITIONAL ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP FROM THE NORTHERN PERMIAN BASIN SOUTH AND EAST
THROUGH THE LOWER TRANS PECOS AS THE DRYLINE CONTINUES TO MOVE EAST
THIS EVENING.

SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
STRONG GUSTY WINDS...ESPECIALLY OVER PECOS AND TERRELL COUNTIES.
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

SN

The radar

The Midland/Odessa radar (KMAF), 43 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Andrews

When
May 29, 6:00 PM CST
Where
Andrews County, 7 mi SE of Andrews
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.250, -102.467

Large limbs blown from trees.

Thunderstorm Wind, Midland

When
May 29, 6:54 PM CST
Where
Midland County, 9 mi W of Midland
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.000, -102.233

A thunderstorm gust was reported at the intersection of Highway 191 and Farm to Market Road 1788.

Hail, Ector

When
May 29, 7:00 PM CST
Where
Ector County, 7 mi W of Odessa
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.850, -102.483

Nickel hail was reported in West Odessa.

Hail, Ector

When
May 29, 7:32 PM CST
Where
Ector County, Pleasant Farms
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.683, -102.317

Penny hail was reported in Pleasant Farms.

Thunderstorm Wind, Ector

When
May 29, 7:32 PM CST to 7:45 PM CST
Where
Ector County, Pleasant Farms
Measured
57 kt (66 mph)
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
31.683, -102.317

Thunderstorm winds blew a roof off a barn in Pleasant Farms.

Thunderstorm Wind, Crane

When
May 29, 8:00 PM CST to 8:10 PM CST
Where
Crane County, Crane
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
31.400, -102.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296986, 5296981, 5296982, 5296983, 5296984, 5296985.